Harvard Men's Health Watch

Most liver risk comes from over-the-counter drugs and supplements

Many different medications can potentially harm the liver, so doctors sometimes do liver function tests to ensure safety. The worst-case scenario is liver failure, but when this happens, the cause is usually not prescription medications, but rather the over-the-counter painkiller acetaminophen (Tylenol) or herbal supplements, according to a study in Gastroenterology.

Researchers scrutinized 5.4 million records of patients in the Kaiser Permanente Northern California system from 2004 to 2010. They identified only 62 cases of liver failure, 32 of which were linked to medications. This may not precisely reflect national rates, but it does suggest that liver failure from medications is relatively uncommon.

The researchers implicated acetaminophen (Tylenol) in 18 cases of medication-induced liver failure, or 56% of the total. Of the rest, six cases (19%) were linked to herbal or dietary supplements, six cases to miscellaneous medications (19%), and two cases (6%) to antibiotics.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »